Alert archive / North Carolina / Heat Advisories in 2011

Heat Advisory 4, NWS Raleigh, NC

July 20, 201131 counties in North Carolina

NWS Raleigh, NC issued this heat advisory at Jul 20, 2011, 3:43 PM EDT for 31 counties in North Carolina. It took effect at Jul 21, 2011, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2011, 3:43 PM EDT (19:43 UTC)
In effect from
Jul 21, 2011, 11:00 AM EDT
Expired
Jul 21, 2011, 8:00 PM EDT
In force
9 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this heat advisory went out at Jul 20, 3:15 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT WED JUL 20 2011

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL RESIDE OVER THE REGION THROUGH
THE WEEKEND... AS A STRONG UPPER RIDGE MIGRATES EASTWARD OVER THE
AREA.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 250 PM WEDNESDAY...

... HEAT ADVISORY IN EFFECT FOR MUCH OF CENTRAL NC THIS EVENING AND
ALL OF CENTRAL NC THURSDAY...

TEMPS ARE RUNNING IN THE 94-99 RANGE THIS AFTERNOON...AND WITH
DEWPOINTS IN THE LOWER 70S OVER MUCH OF THE AREA...HEAT INDICES
RANGE FROM THE UPPER 90S TO AROUND 105.  THE CURRENT HEAT ADVISORY
CONTINUES UNTIL 9PM THIS EVENING.  SCATTERED SHOWERS AND STORMS HAVE
DEVELOPED IN THE VICINITY OF THE PIEDMONT TROUGH AND ARE DRIFTING
VERY SLOWLY EAST TOWARD THE COASTAL PLAIN.  DESPITE MLCAPE VALUES
RISING TO 1000-2000 J/KG...LACK OF WIND SHEAR AND HIGH PW WILL
LIKELY KEEP UPDRAFTS FROM BEING SUSTAINED...AND THE MAIN THREAT FROM
ANY STRONGER STORMS WILL BE MICROBURSTS THROUGH SUNSET.

AN MCV MOVING THROUGH OHIO IS FORECAST TO DROP SOUTH AROUND THE
EXPANSIVE UPPER RIDGE AND INTO WESTERN NC OVERNIGHT.  IF MODELS ARE
HANDLING ITS TRAJECTORY CORRECTLY...CENTRAL NC SHOULD REMAIN DRY
OVERNIGHT.  LOWS WILL STRUGGLE TO FALL LOWER THAN THE MID 70S IN
MOST LOCATIONS.

A HEAT ADVISORY WILL BE ISSUED FOR THE ENTIRE CWA FOR THURSDAY...AS
HEAT INDICES ARE EXPECTED TO RISE INTO THE 105-108 RANGE FOR A
LARGER PORTION OF THE AREA.  12Z LOW LEVEL THICKNESSES ARE FORECAST
TO BE AROUND 1430M...ABOUT 5-8M HIGHER THAN WEDNESDAY MORNING.  WITH
NO APPRECIABLE FORCING OR REASON FOR WIDESPREAD CLOUD COVER...EXPECT
HIGHS TO REACH THE UPPER 90S AND LOWER 100S.  HAVE A LITTLE LESS
CONFIDENCE IN DEWPOINTS FOR THURSDAY AFTERNOON...AND THE NAM AND
SOME OF THE SREF MEMBERS SUGGEST A LITTLE MORE MIXING..PARTICULARLY
IN THE EAST WHERE SOUNDINGS SHOW A LITTLE STRONGER WIND IN THE
BOUNDARY LAYER.  IF DEWPOINTS DO FALL INTO THE LOWER 70S OR EVEN
UPPER 60S...HEAT INDICES WILL HOLD BELOW 110 OR EXCESSIVE HEAT
WARNING CRITERIA.  CONVECTIVE COVERAGE LOOKS TO BE MUCH LESS
THURSDAY AS THE UPPER RIDGE AND WARM AND DRIER AIR ALOFT BUILD
OVERHEAD.  WILL LEAVE A SLIGHT CHANCE POPS OVER THE EASTERN HALF OF
THE CWA.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 255 PM WEDNESDAY...

MORE HEAT WITH VERY LOW RAIN CHANCES. THE EXPANSIVE MID LEVEL RIDGE
WILL CONTINUE TO STRETCH FROM THE MID MISS VALLEY ACROSS THE
CAROLINAS TO OFF THE SOUTHEAST COAST THROUGH SATURDAY... PROVIDE
VERY WARM/DRY AND SUBSIDING AIR ALOFT OVER NC... WHILE THE LOW LEVEL
FLOW WILL REMAIN VERY WEAK FROM THE SOUTHWEST AND WSW (WITH THE
PIEDMONT TROUGH IN PLACE) AND ALLOW LITTLE TO NO MOISTURE FLUX INTO
THE REGION. WHILE THE LOW LEVEL LAPSE RATES BOTH FRIDAY AND SATURDAY
WILL BE QUITE STEEP... THE WARM MID LEVELS AND LACK OF MOISTURE
ALONG WITH VERY WEAK DEEP LAYER SHEAR WILL GREATLY LIMIT THE
POTENTIAL FOR ANYTHING MORE THAN ISOLATED CONVECTION... AND WILL
LIMIT THIS CONVECTION TO JUST SATURDAY AFTERNOON INTO EARLY
EVENING... WHEN A SUBTLE BREACH IN THE RIDGE BECOMES APPARENT
OVERHEAD WITH MODELS DEPICTING ONE ANTICYCLONE CENTER OVER THE MID
MISS VALLEY AND ANOTHER OFF THE FL COAST. THE LATEST OBSERVED TRENDS
AND MODEL OUTPUT CONTINUE TO SUPPORT AN ANOMALOUSLY HOT PERIOD WITH
PROJECTED 850 MB TEMPS OF 2-3 STANDARD DEVIATIONS ABOVE NORMAL AND
LOW LEVEL THICKNESSES OF 20-25 METERS ABOVE NORMAL. THE EXPERIMENTAL
CIPS WARM SEASON ANALOG GUIDANCE PAGE (AVAILABLE ONLINE) SHOWS
STRONG CORRELATIONS OF THE EXPECTED FRIDAY/SATURDAY PATTERN WITH
PAST CASES IN WHICH TEMPS TOPPED OUT IN THE UPPER 90S TO LOWER 100S
WITH MAX HEAT INDEX VALUES IN THE 102-110 RANGE... INCLUDING JULY 15
OF 1993. CONSIDERING THESE FACTORS ALONG WITH CONSISTENT STATISTICAL
GUIDANCE... HAVE MADE FEW CHANGES TO TEMPS... HIGHS 98-102 FRIDAY
AND 96-101 SATURDAY... WITH MORNING LOWS 74-78. THESE TEMPS AND DEW
POINTS ONLY DROPPING TO THE UPPER 60S TO LOWER 70S AT MOST IN THE
AFTERNOON GIVE HEAT INDEX VALUES OF AROUND 107-112 DEGREES OVER ALL
BUT THE TRIAD REGION ON FRIDAY. GIVEN THE EXTENDED LENGTH OF THIS
HEAT WAVE AND THE VERY WARM OVERNIGHT LOWS NOT DROPPING MUCH BELOW
80F... THE PUBLIC HEALTH THREAT WILL BE EXACERBATED... PARTICULARLY
FOR THE ILL AND ELDERLY. WILL ISSUE AN EXCESSIVE HEAT WATCH IN THIS
AREA FOR FRIDAY... AND PENDING ANY CHANGES TO THE FORECAST OVER THE
NEXT 24 HOURS... ANOTHER WATCH WILL LIKELY NEED TO BE ISSUED FOR
SATURDAY AS WELL. PEOPLE ARE ADVISED TO MAKE PLANS FOR THEMSELVES...
THEIR PETS... AND THEIR FRIENDS AND NEIGHBORS TO TRY TO SPEND AT
LEAST SOME PORTION OF THE NEXT FEW DAYS IN AN AIR CONDITIONED
ENVIRONMENT... TO MINIMIZE THESE HEALTH RISKS. -GIH

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...

FOR SATURDAY NIGHT/SUNDAY: THICKNESSES REMAIN WELL ABOVE NORMAL BUT
THERE ARE SOME CRACKS IN THE ARMOR. THE VERY WEAK SHEAR AXIS WILL
REMAIN STRETCHED OVER NC WITH THE ANTICYCLONE CONTINUING A SLIGHT
RETROGRADE INTO THE PLAINS. THE MID LEVEL FLOW IMPROVES A BIT FROM
THE NORTHWEST ON SUNDAY BUT THE OVERALL SHEAR REMAINS FAIRLY WEAK...
AND DESPITE A LIGHT NORTHWEST 850 MB FLOW... PRECIPITABLE WATER
STARTS TO CLIMB ENOUGH TO SUPPORT A BIT BETTER COVERAGE OF SHOWERS
AND THUNDERSTORMS SUNDAY AFTERNOON... YET STILL A SMALL CHANCE.
HIGHS 95-100... AND ONCE AGAIN WE'RE LIKELY TO SEE A HEAT ADVISORY
FOR SOME PORTION OF CENTRAL NC.

FOR MONDAY THROUGH WEDNESDAY: WE SHOULD FINALLY TREND BACK DOWN
TOWARD MORE NORMAL TEMPS DURING THE EARLY TO MID WORK WEEK... AS
MEAN MID LEVEL TROUGHING INCREASES OVER AND OFF THE NORTHEAST U.S.
COAST WHILE THE STRONG ANTICYCLONE HOLDS OVER THE CENTRAL U.S.
MODELS DIFFER ON EXACT TIMING AND AMPLITUDE OF THE TROUGH BUT THE
ECMWF/GFS (ALONG WITH THEIR RESPECTIVE ENSEMBLE MEANS) AMPLIFY IT
ENOUGH TO PUSH A SOUTHWARD-MOVING FRONT TOWARD THE AREA...
SUPPORTING POPS CLOSE TO CLIMATOLOGY MONDAY/TUESDAY WITH INCREASING
LOW LEVEL MOISTURE TRANSPORT AND IMPROVING DYNAMICS. BY WEDNESDAY...
MODELS SHOW A TREND TOWARD AN EASTWARD RETURN OF THE PLAINS RIDGE
BACK INTO THE OHIO VALLEY AND INTERIOR MIDATLANTIC REGION... AND
WITH DRIER LOW-LEVEL AIR EXPECTED TO PUSH IN FROM THE NORTH... WE
SHOULD SEE A RETURN TO LOWER RAIN CHANCES... AND TEMPS NEAR TO JUST
ABOVE NORMAL. -GIH

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM WEDNESDAY...

24-HR TAF PERIOD:

SCATTERED STORMS ARE DEVELOPING AROUND CENTRAL NC THIS AFTERNOON.
TIMING OF IMPACT AT ANY TERMINALS IS UNCERTAIN...BUT THE BETTER
COVERAGE IS EXPECTED EAST OF KGSO/KINT.  OTHERWISE...GENERALLY VFR
CONDITIONS ARE EXPECTED...WITH A PERIOD OF MVFR VSBYS POSSIBLE
THURSDAY MORNING.  A FEW ISOLATED STORMS WILL BE POSSIBLE AGAIN ON
THURSDAY AFTERNOON.

LOOKING AHEAD:
A STRONG UPPER LEVEL RIDGE BUILDING TOWARD THE CAROLINAS FROM THE
WEST WILL RESULT IN A PROLONGED PERIOD (FRI THROUGH EARLY NEXT WEEK)
OF ABOVE NORMAL TEMPERATURES AND PREDOMINATELY VFR CONDITIONS. THE
ONLY EXCEPTIONS WILL BE IN ASSOC/W ISOLD CONVECTION DURING THE
AFT/EVE HOURS AND REDUCED VISBYS ASSOC/W FOG DURING THE PRE-DAWN
HOURS...WHICH WILL BE MOST LIKELY IN LOCATIONS THAT SEE RAINFALL
FROM ISOLD CONVECTION.

DUE TO COMMUNICATION PROBLEMS AT KINT...OBSERVATIONS ARE NOT BEING
TRANSMITTED PROPERLY ON A ROUTINE AND TIMELY MANNER. THEREFORE WILL
AMD NOT SKED THE KINT TAF.

&&

.CLIMATE...
GSO                                    RDU

DATE     HIGH/YEAR    HIGH MIN/YEAR    HIGH/YEAR  HIGH MIN/YEAR

WED 20:  100/1977       75/1986        100/1977       76/1981
THU 21:   99/1983       74/2010	       102/1952       76/1995
FRI 22:  100/1952       76/2010        103/1952       76/1991
SAT 23:   99/1952       78/2010        105/1952       76/2010
SUN 24:   96/2010       78/2010        100/2010       79/2010

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR NCZ008>011-
024>028-040>043-073>078-083>086-088-089.
HEAT ADVISORY FROM 11 AM TO 8 PM EDT THURSDAY FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.
EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY
EVENING FOR NCZ007>011-024>028-040>043-073>078-083>086-088-089.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...SMITH
CLIMATE...WFO RAH
Hazardous weather outlook, Jul 20, 3:43 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT WED JUL 20 2011

NCZ008>011-024>028-040>043-073>078-083>086-088-089-211945-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
343 PM EDT WED JUL 20 2011

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   EXCESSIVE HEAT WATCH.

NCZ021>023-038-039-211945-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
343 PM EDT WED JUL 20 2011

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

NCZ007-211945-
PERSON-
343 PM EDT WED JUL 20 2011

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   EXCESSIVE HEAT WATCH.

VINCENT

In the hours before

Special weather statement, Jul 20, 2:38 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT WED JUL 20 2011

NCZ075-084>086-201930-
HOKE-MOORE-RICHMOND-SCOTLAND-
238 PM EDT WED JUL 20 2011

...SHOWERS AND THUNDERSTORMS NEARLY STATIONARY OVER PORTIONS
SCOTLAND...RICHMOND...MOORE AND HOKE COUNTIES THROUGH 330 PM EDT...

AT 234 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CAMP MACKALL...OR ABOUT 12 MILES SOUTH OF
SOUTHERN PINES...NEARLY STATIONARY OR MOVING VERY SLOWLY TO THE
SOUTH.

RADAR ESTIMATES SHOW AS MUCH AS ONE TO TWO INCHES OF RAIN HAS FALLEN
OVER THE PAST HOUR.  DUE TO THE SLOW MOVEMENT OF THE
STORMS...ANOTHER INCH OF RAIN WILL BE POSSIBLE THROUGH 330 PM.

SOME LOCATIONS IMPACTED INCLUDE...WAGRAM...AND...BOWMORE.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3481 7969 3516 7967 3516 7962 3518 7963
      3533 7933 3492 7908 3483 7919 3483 7934
      3482 7935 3477 7933 3463 7946
TIME...MOT...LOC 1834Z 339DEG 5KT 3501 7944

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:38 PM EDTSpecial Weather StatementRAHHoke, Scotland52 min
Jul 20, 3:43 PM EDTExcessive Heat WatchRAHAnson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 20 more23 hr
Jul 20, 3:55 PM EDTSpecial Weather StatementRAHCumberland35 min
Jul 20, 4:24 PM EDTSpecial Weather StatementRAHCumberland36 min
Jul 20, 4:29 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson27 min
Jul 20, 4:58 PM EDTSpecial Weather StatementRAHRichmond32 min
Jul 20, 5:25 PM EDTSpecial Weather StatementRAHSampson35 min
Jul 20, 6:25 PM EDTSpecial Weather StatementRAHJohnston50 min
Jul 20, 6:55 PM EDTSpecial Weather StatementRAHJohnston20 min
Jul 20, 7:28 PM EDTSpecial Weather StatementRAHWake32 min
Jul 20, 7:59 PM EDTSpecial Weather StatementRAHWake31 min

Nearby

Heat Advisories in North Carolina, 2011Every heat advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.